Arkansas, 2012Damaging Winds in Arkansas, August 4, 2012
August 4, 2012 · NWS TSA · 8 events in 1 county or zone
A slow moving cold front pushed into the region during the late afternoon and evening of August 4th. Thunderstorms developed along this boundary as it moved into a very warm and humid air mass that was in place over northwestern Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front pushed into the region during the late afternoon and evening of August 4th. Thunderstorms developed along this boundary as it moved into a very warm and humid air mass that was in place over northwestern Arkansas. Damaging winds occurred with the stronger thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 4, 5:42 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 4, 5:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT SAT AUG 4 2012
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCATTERED CONVECTION ACROSS PARTS OF NORTHEAST OKLAHOMA WILL
CONTINUE TO BE POSSIBLE THIS EVENING AS A FRONTAL BOUNDARY PUSHES
SOUTHEAST. WILL LEAVE VCTS AT ALL SITES OVER NORTHEAST OKLAHOMA
AND FAR NORTHWEST ARKANSAS. WIND SHIFT BEHIND FRONTAL PASSAGE WILL
BE OUT OF THE NORTH WITH SOME GUSTS ALONG THE BOUNDARY. NORTHERLY
WINDS AND SCATTERED TO BROKEN MID/HIGH CLOUDS WILL ARE EXPECTED
DURING THE DAY SUNDAY. VFR CONDITIONS ARE EXPECTED TO CONTINUE
THROUGH THE TAF PERIOD.
&&
.PREV DISCUSSION... /ISSUED 350 PM CDT SAT AUG 4 2012/
DISCUSSION...
CRITICAL FIRE WEATHER CONDITIONS REMAIN ONGOING ACROSS NE OK THIS
AFTERNOON...AND HAVE OPTED TO CONTINUE THE RED FLAG WARNING UNTIL
04Z. SEE /OKCRFWTSA/ FOR DETAILS. FRONTAL BOUNDARY TO SLIP INTO NE
OK THIS EVENING AND PROGRESS SOUTHEAST OVERNIGHT. WILL KEEP
HIGHEST POPS CONFINED TO THE FAR NRN ZONES OVERNIGHT. LOW POPS
WILL CONTINUE FOR TOMORROW AND WILL BE TAPERED OFF SUNDAY THROUGH
MONDAY. COOLER WEATHER CAN BE EXPECTED FOR THE UPCOMING WEEK AS
THE AMPLIFYING PATTERN EFFECTIVELY SHIFTS THE CENTER OF THE UPPER
HIGH BACK WEST...KEEPING THE FA IN IMPROVED UPPER FLOW AND IN A
THERMAL PROFILE THAT WONT BE AS HOT. LOW CHANCES FOR THUNDER
RETURN NEAR MIDWEEK AS A WAVE SLIDES SOUTH ACROSS THE PLAINS.
OTHERWISE...DRY AND NOT AS HOT TEMPERATURES TO PREVAIL.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 73 98 71 100 / 20 10 10 10
FSM 77 99 73 101 / 20 20 10 10
MLC 77 99 73 100 / 10 20 10 10
BVO 71 97 67 99 / 30 10 10 10
FYV 72 94 66 96 / 20 10 10 0
BYV 71 93 66 94 / 20 10 10 0
MKO 75 99 71 101 / 20 10 10 10
MIO 73 97 66 99 / 30 10 10 0
F10 75 99 72 101 / 20 10 10 10
HHW 75 98 74 99 / 10 20 20 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074.
RED FLAG WARNING UNTIL 11 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ074.
HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ075-
OKZ076.
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR ARZ001-ARZ010-
ARZ019-ARZ029.
HEAT ADVISORY UNTIL 7 PM SATURDAY FOR ARZ002-ARZ011-ARZ020.
&&
AVIATION...20Hazardous weather outlook, Aug 4, 4:33 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
533 PM CDT SAT AUG 4 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
533 PM CDT SAT AUG 4 2012
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTH OF HIGHWAY 412.
ONSET...ONGOING.
DANGEROUS HEAT.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.
FIRE WEATHER DANGER.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS
EVENING...ESPECIALLY ACROSS NORTHEAST OKLAHOMA. SOUTH TO SOUTHWEST
WINDS OF 10 TO 20 MILES AN HOUR WILL SHIFT TO THE NORTH THIS
EVENING AS A COLD FRONT MOVES THROUGH THE AREA. THE NORTH WINDS
MAY BRIEFLY GUST TO AROUND 25 MILES AN HOUR JUST BEHIND THE FRONT
BEFORE THEY DIMINISH BY LATE EVENING.
SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT
ACROSS FAR NORTHEAST OKLAHOMA LATE THIS AFTERNOON. ADDITIONAL
STORM DEVELOPMENT WILL REMAIN POSSIBLE THROUGH THIS EVENING AS THE
COLD FRONT MOVES SLOWLY SOUTH. THE STRONGEST STORMS WILL PRODUCE
LOCALLY DAMAGING DOWNBURST WINDS. THE STORM POTENTIAL WILL
DECREASE CONSIDERABLY BY LATE EVENING AS THE ATMOSPHERE
STABILIZES.
DANGEROUS HEAT INDICES IN THE 105 TO 110 RANGE WILL CONTINUE
THROUGH AROUND SUNSET.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY NORTH OF HIGHWAY
412.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
MONDAY AND TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY AND FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THERE WILL BE A CHANCE FOR ISOLATED AFTERNOON STORMS OVER SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS ON SUNDAY WITH THE FRONT. THE
HEAT WILL GRADUALLY RETURN AS THE FRONT WASHES OUT NEXT
WEEK...ALTHOUGH IT IS NOT EXPECTED TO BE AS INTENSE AS THIS WEEK.
THE FIRE DANGER WILL REMAIN HIGH DUE TO THE ONGOING DROUGHT.
ANOTHER WEAK FRONT MAY BRING A CHANCE OF STORMS BY WEDNESDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Aug 4, 4:55 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
555 PM CDT SAT AUG 4 2012
OKZ056-057-042330-
CRAIG OK-NOWATA OK-
555 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN CRAIG AND CENTRAL NOWATA
AT 554 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LENAPAH TO CENTRALIA TO PYRAMID CORNERS...MOVING
EAST NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...LENAPAH...CENTRALIA...HOLLOW...PYRAMID
CORNERS...BLUEJACKET...CENTRAILIA AND WELCH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3691 9500 3673 9500 3683 9568 3695 9559
3695 9523
TIME...MOT...LOC 2254Z 251DEG 13KT 3688 9560 3685 9538
3682 9516Special weather statement, Aug 4, 5:26 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
626 PM CDT SAT AUG 4 2012
OKZ056-050000-
NOWATA OK-
626 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN NOWATA
AT 626 PM CDT...A SMALL BUT STRONG THUNDERSTORM WAS LOCATED 7 MILES
WEST OF LENAPAH...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...LENAPAH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3697 9558 3683 9552 3679 9579 3686 9579
TIME...MOT...LOC 2326Z 248DEG 14KT 3684 9574Special weather statement, Aug 4, 5:29 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
629 PM CDT SAT AUG 4 2012
OKZ056-057-050000-
CRAIG OK-NOWATA OK-
629 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN CRAIG AND EASTERN NOWATA
AT 628 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
CENTRALIA...MOVING EAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED IN WEST CENTRAL CRAIG COUNTY.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...CENTRALIA AND PORTIONS OF WEST CENTRAL CRAIG COUNTY.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3688 9532 3672 9525 3675 9553 3684 9555
TIME...MOT...LOC 2328Z 262DEG 23KT 3680 9548Special weather statement, Aug 4, 6:02 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
702 PM CDT SAT AUG 4 2012
OKZ055-056-050030-
NOWATA OK-WASHINGTON OK-
702 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN NOWATA AND WASHINGTON
AT 702 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF LENAPAH TO 16 MILES SOUTHWEST OF
LENAPAH...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...LENAPAH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3700 9540 3694 9542 3694 9543 3689 9543
3682 9544 3675 9592 3691 9579
TIME...MOT...LOC 0002Z 241DEG 16KT 3686 9575 3677 9589Special weather statement, Aug 4, 7:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
853 PM CDT SAT AUG 4 2012
OKZ054-060>063-067-050245-
DELAWARE OK-MAYES OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER OK-
853 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN DELAWARE...CENTRAL MAYES...SOUTHEASTERN OSAGE...SOUTHERN
ROGERS...NORTHERN TULSA AND NORTHWESTERN WAGONER
AT 853 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PRYOR TO 6 MILES SOUTH OF GRAY TO GRAY...MOVING EAST
AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...TULSA...GRAY...CLAREMORE...CATOOSA...VERDIGRIS...TIAWAH...
FOYIL...SAND SPRINGS...OWASSO...SPERRY...COLLINSVILLE...PRYOR...
SALINA...ADAIR AND SNOWDALE STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
LAT...LON 3628 9491 3615 9559 3602 9592 3618 9626
3619 9625 3622 9624 3637 9589 3648 9534
TIME...MOT...LOC 0153Z 276DEG 36KT 3632 9530 3605 9602
3612 9603Local storm report, Aug 4, 7:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
854 PM CDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND GST TULSA 36.13N 95.92W
08/04/2012 M71 MPH TULSA OK ASOS
&&
SFPThunderstorm Wind, Benton
- When
- August 4, 8:00 PM CST
- Where
- Benton County, 0.55 mi WNW of Sulphur Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.483, -94.459
Strong thunderstorm wind blew down trees and snapped large tree limbs.
Thunderstorm Wind, Benton
- When
- August 4, 8:10 PM CST
- Where
- Benton County, Bella Vista
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.430, -94.230
Strong thunderstorm wind blew down many large tree limbs, a few trees, and power lines. A tree fell onto a house.
Thunderstorm Wind, Benton
- When
- August 4, 8:15 PM CST
- Where
- Benton County, 0.54 mi N of Bella Vista
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.438, -94.231
Thunderstorm wind gusts to 81 mph were measured by instrumentation located at the Cooper Elementary School on Highway 71.
Thunderstorm Wind, Benton
- When
- August 4, 8:28 PM CST
- Where
- Benton County, 0.37 mi NE of Pea Ridge
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.454, -94.115
Strong thunderstorm wind damaged many trees, blew down power lines, and damaged the roofs of homes.
Thunderstorm Wind, Benton
- When
- August 4, 8:30 PM CST
- Where
- Benton County, 1 mi ENE of Bentonville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 36.376, -94.203
A storm chaser estimated thunderstorm wind gusts to near 65 mph.
Thunderstorm Wind, Benton
- When
- August 4, 8:32 PM CST
- Where
- Benton County, 0.52 mi WNW of Sulphur Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.483, -94.458
Strong thunderstorm wind blew down trees and power lines. Highway 59 was closed due to fallen trees covering it in places.
Thunderstorm Wind, Benton
- When
- August 4, 8:32 PM CST
- Where
- Benton County, 1 mi SW of Pea Ridge
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 36.440, -94.133
Strong thunderstorm wind damaged the roofs of homes.
Thunderstorm Wind, Benton
- When
- August 4, 8:35 PM CST
- Where
- Benton County, 0.28 mi ENE of Pea Ridge
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.451, -94.115
Strong thunderstorm wind blew down multiple trees and large tree limbs near Pea Ridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 4, 20121 death · 1 event
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Damaging Winds in Ohio, August 4, 2012$59,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 4, 2012$48,000 · 70 kt wind · 8 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
- Flash Flood and Damaging Winds in Iowa, August 4, 201264 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401166, 401167, 401170, 401171, 401172, 401174, 401175, 401176.